The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.
List the dangers of intravenous narcotics in the emergency department
The LIN Sessions: Opiates
Michelle Lin MD and Kavita Babu MD
Our practice of opioid administration is pretty safe overall, but when we have adverse events related to opioid administration, they can be life-threatening. Patients may develop hypoxia, apnea, or arrest. How can you identify these events and systematically approach them to make sure that they don’t happen to your patients?
The majority of adverse events seen with opioids have been associated with hydromorphone. There is a psychological trap where physicians and nurses feel more comfortable giving 1-2 mg of the higher potency medication than 8-12 mg of morphine. 1 mg of hydromorphone is equivalent to between 6.7mg to 10mg of morphine.
Patients who receive serial doses of intramuscular hydromorphone may get dose stacking. Any intramuscular opioid is subject to variability in absorption due to patient physiology, hypotension, and perfusion. Providers may give multiple doses due to initial poor analgesia and overshoot, leading to CNS and respiratory depression.
A code blue was called on a patient upstairs. She was in PEA arrest, cyanotic, with pinpoint pupils. As they prepared to intubate the patient, one of the nurses recalled that she was a surgical patient who had just received a dose of hydromorphone. The patient was given 1mg naloxone with a remarkable recovery. She sat up and started talking.
Many opioid-related deaths may go undetected. Was it a post-surgical myocardial infarction, post-surgical pulmonary embolism, or an opioid overdose?
What is adequate monitoring? In any high-risk patient, pulse oximetry is the bare minimum. In an ideal world, we would couple end-tidal CO2 monitoring with continuous pulse oximetry.
There is a dose adjustment for patients with hepatic and renal insufficiency. You should be cutting the dose by half of what you would typically administer. Starting with a lower dose than usual is recommended in the elderly.
Who is at high risk for adverse events secondary to opioids? The elderly. Patients with renal or hepatic insufficiency. Patients who are hypercarbic at baseline. Patients with sleep apnea. Patients with a thoracoabdominal problem (e.g. trauma or surgery) that will decrease their ability to clear carbon dioxide. Patients receiving concomitant sedatives.
Not only are opioid naïve patients at higher risk but also patients chronically on opioids. Providers tend to think that patients on methadone or oxycodone are tolerant to opioids. However, analgesic tolerance occurs before respiratory tolerance. Patients on oxycodone or methadone probably have baseline hypoventilation and hypercarbia. The addition of opioids or benzodiazepines to their regimen can lead to adverse effects.
Fentanyl is one of the better choices in a patient with renal insufficiency. This is a good option to decrease pain in patients awaiting a procedure, such as incision and drainage or joint reduction.
Take-home points. Choose your patients carefully when you are giving opioids. Choose the drug and dose carefully. Audit cases of iatrogenic opioid overdose. Make sure that residents and other providers understand that the recommended starting dose of hydromorphone is 0.2 to 1 mg IV every two to three hours.
Michael V. - June 7, 2015 2:46 PM
It seems like this section makes a good case for using low dose Ketamine in conjunction with lower dose opioids for analgesia in certain groups of patients.
Donald W. C. - June 21, 2015 4:34 PM
I listened with interest to this presentation but must say that, in the final analysis, I very much disagree with the tone and implied message here that IV opiates are dangerous. Like all studies of adverse reactions we must ask the question, "what is the denominator?" I have had over 250,000 patient encounters in my 32 year career and for every one of the very few serious adverse reactions I've seen, I've seen hundreds of pts suffer from inadequate analgesia. I'm not suggesting that we blast octagenarians with 2 mg dilaudid without caution, but for 95% of young relatively healthy people this is a reasonable dose. The notion that the need to reverse an opiate's effect reflects a disasterous outcome is wrong. Giving medications and then ignoring a patient is wrong. The problem here is that an inexperienced physician may listen t
o this presentation and come away with the idea that it is better to limit the amount of pain medicine to protect the patient (but really themselves) instead of giving enough pain medicne to acheive the appropriate result